Weight Gain From Taking Anti-Depressants Should Be ‘Factored Into Prescribing Decisions’

jonathan-perez-409943-unsplash

Article by Jo Stephenson

People who take anti-depressants long-term are more likely to put on weight, according to UK researchers who say their findings should be factored into prescribing decisions and consultations.

The 10-year study, led by King’s College London, found patients prescribed any of the 12 most common anti-depressants were more likely to gain weight over time than those not taking them.

“These observations reinforce the need for active body weight management to accompany antidepressant treatment”

Study authors

The researchers analysed data on more than 300,000 adults from the UK Clinical Practice Research Datalink database who had had their body mass index (BMI) recorded at least three times during visits to the GP from 2004 to 2014.

They categorised people according to their weight at the outset – from normal to obese – and also looked at whether or not they had been prescribed anti-depressants.

The analysis, published in the British Medical Journal, shows that people on anti-depressants for more than a year were more likely to put on weight.

It found the risk of gaining at least 5% more weight among those not on anti-depressants was 8.1 per 100 person years. However, that risk increased to 9.8 per 100 person years among those who were taking medication for depression.

Meanwhile, the risk of weight gain was found to be greatest in the second and third years of treatment with anti-depressant drugs.

The risk of gaining at least 5% weight in the second year of treatment was 46% higher among those on medication, compared with those who were not.

Researchers also found that patients who were initially a normal weight were more likely to move into the overweight and obese categories if they were taking anti-depressants. In addition, those who were classed as overweight to start with were more likely to become obese.

The research team said their findings suggested increased use of anti-depressants may be contributing to a rise in obesity in the UK, with about 60% of adults currently overweight or obese.

“Widespread utilisation of antidepressants may be contributing to long term increased risk of weight gain at population level,” they said in their study paper.

Meanwhile, they recommended that clinicians should consider the potential for weight gain when prescribing anti-depressant drugs.

“From a clinical perspective, these observations reinforce the need for active body weight management to accompany antidepressant treatment, although this might often be met with limited success,” said the paper.

“The potential for weight gain may also be a consideration in the selection of individual anti-depressant drugs,” they added.

“Clinicians should discuss the possibility of weight gain with patients who need anti-depressants”

Alessandro Serretti and Stefano Porcelli

In a linked piece in the same edition of the BMJ, two experts from the University of Bologna in Italy said the risk of weight gain while on anti-depressants had important public health implications.

“This level of risk might look modest, but the effect at population level could be substantial,” wrote Professor Alessandro Serretti and research fellow Stefano Porcelli.

“If roughly 13% of the UK population take an anti-depressant, many thousands of people will gain weight each year because of their treatment,” they noted.

They backed the idea that clinicians should talk to patients about the risk of putting on weight when prescribing anti-depressants.

“Clinicians should discuss the possibility of weight gain with patients who need anti-depressants, provide concomitant lifestyle advice on diet and exercise to minimise the risk, and monitor patients’ weight and metabolic variables for the duration of treatment,” they said.

One comment

  1. You’d think that feeling less depressed would make a person more active, resulting in weight maintenance. I’d be interested to see if the researchers factored in the fact that those who are depressed are prone to weight gain due to the reduced motivation and fatigue that accompanies depression (regardless of medication). There are some antidepressants that actually have the side effect of losing weight. Thanks for sharing!

I would love to hear from you so please leave a comment. All feedback is much appreciated. Thank you. Erin